Hail, Woodbury
- When
- May 5, 6:35 AM CST
- Where
- Woodbury County, 1 mi N of Sioux City
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 42.514, -96.380
Hail covered the ground.
A thunderstorm produced hail just north and east of Sioux City on the early morning of May 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced hail just north and east of Sioux City on the early morning of May 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 3:30 AM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT TUE MAY 5 2009 .DISCUSSION... UNSETTLED PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS A SERIES OF SHORTWAVES TRAVEL THROUGH A GENERALLY ZONAL UPPER LEVEL FLOW ACROSS THE REGION. 08Z WATER VAPOR IMAGE SHOWING UPPER LEVEL LOW SPINNING OVER NORTH DAKOTA THIS MORNING...WITH ATTENDANT SURFACE FEATURE IN THE FORM OF OCCLUDING LOW PRESSURE OVER THE NORTHERN PLAINS. LINE OF SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH WARM FRONTAL PORTION OF OCCLUSION ARE NOW EXITING OUR FAR EASTERN ZONES THIS MORNING...AND LOOKS TO BE QUIET FOR MUCH OF THE REMAINDER OF THE DAY. WITH CLOUDS DECREASING AND MIXING TO AROUND 800 MB TODAY...SHOULD BE ABLE TO GET INTO THE LOWER TO MID 70S OVER MOST OF THE CWA BY AFTERNOON. BY VERY LATE THIS AFTERNOON...COULD SEE ENOUGH LOW LEVEL MOISTURE AND MID LEVEL INSTABILITY TO KICK OFF A FEW SCATTERED SHOWERS OR THUNDERSTORMS IN OUR FAR SOUTHEAST. FORCING IS NOT THAT GREAT HOWEVER...SO SOME UNCERTAINTY AS TO WHETHER ANYTHING WILL DEVELOP BEFORE 00Z THIS EVENING WHEN A WEAK MID LEVEL SHORTWAVE BEGINS TO MOVE OUT OF THE CENTRAL ROCKIES...INDUCING SOME PRETTY DECENT ISENTROPIC LIFT ACROSS THE AREA. AS FAR AS MODEL GUIDANCE USED IN THE FORECAST...STUCK CLOSER TO A NAM/ECMWF SOLUTION THROUGH THE SHORT TERM WITH BETTER CONSENSUS THAN THE GFS. TONIGHT...THE WAVE TRACKS ACROSS THE SOUTHERN PORTIONS OF OUR CWA...AND ALIGNED HIGHEST POPS ALONG BEST ISENTROPIC LIFT/THETA E RIDGING OVER OUR SOUTH THROUGH THE NIGHTTIME HOURS. PRETTY DECENT ELEVATED INSTABILITY WORKS INTO OUR AREA OVERNIGHT...WITH MID LEVEL CAPE OF VALUES OF 500 TO 700 J/KG AND LI/S AROUND -3 C...SO COULD SEE SOME SMALL HAIL WITH A FEW OF THE STORMS. WILL BE A MILD NIGHT WITH CLOUDS/PRECIPITATION IN A SOUTHERLY LOW LEVEL FLOW...YIELDING LOWS IN THE UPPER 40S TO LOWER 50S. ON WEDNESDAY...THE WAVE PUSHES TO OUR EAST...WITH ANY LINGERING PRECIPITATION ENDING OVER OUR SOUTHEAST IN THE MORNING. BEHIND THE WAVE...WINDS WILL TRANSITION TO NORTHWESTERLY DURING THE AFTERNOON AS A WEAK COLD FRONT PASSES THROUGH THE AREA. WINDS WILL PICK UP BEHIND THE FRONT...AND WITH DECENT MIXING HIGHS SHOULD GET UP INTO THE LOWER TO MID 70S ONCE AGAIN. THE WAVE TRAIN CONTINUES ON WEDNESDAY NIGHT INTO THURSDAY...AS ANOTHER WEAK SHORTWAVE TRACKS ACROSS OUR SOUTH. AT THIS POINT...CONFINED POPS TO SOUTH OF INTERSTATE 90 ON THURSDAY...BUT WITH INCREASING UNCERTAINTY FARTHER OUT...THIS COULD CHANGE. MODELS ARE IN FAIRLY DECENT AGREEMENT WITH A STRONGER WAVE TRACKING ACROSS THE NORTHERN PLAINS IN THE FRIDAY TIME FRAME...WITH A BETTER CHANCE OF SHOWERS/THUNDERSTORMS...PRIMARILY ACROSS OUR NORTH ON THAT DAY. AFTER ANOTHER WARM DAY ON THURSDAY...LOOKS LIKE A COOL DOWN ON FRIDAY WITH TEMPERATURES DROPPING BACK TO JUST SLIGHTLY BELOW NORMAL. /JM && .AVIATION... MAINLY VFR CONDITIONS EXPECTED THROUGH 12Z WEDNESDAY. EXPECT DRY WEATHER FOR MUCH OF THE DAYLIGHT HOURS...WITH A CHANCE OF SHRA/TSRA RETURNING AREAS SOUTH OF I-90...INCLUDING KSUX TAF LOCATION AFTER 22Z...AS ANOTHER UPPER LEVEL WAVE INTERACTS WITH LOW LEVEL WARM FRONT. LOCALIZED MVFR CIGS AND MVFR-IFR VSBYS IN RA POSSIBLE WITH THE TSRA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 643 AM CDT TUE MAY 05 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 643 AM CDT TUE MAY 05 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY EARLY THIS EVENING OVER PORTIONS OF THE AREA...AND THEN CONTINUE OVERNIGHT. THE BEST CHANCE OF STORMS WILL BE GENERALLY SOUTH OF A LINE FROM LAKE ANDES TO SIOUX FALLS TO SLAYTON MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH SMALL HAIL COULD OCCUR WITH AN ISOLATED STRONGER STORM. FLOODING... FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY. THE RIVER WAS NEAR CREST FROM HURON TO FORESTBURG THIS MORNING...AND SHOULD CREST FURTHER DOWNSTREAM THIS WEEK AND NEXT. AFTER CREST HOWEVER...THE RIVER WILL FALL ONLY VERY SLOWLY. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED INFORMATION. FIRE DANGER... WARM TEMPERATURES...BRISK SOUTHWESTERLY WINDS...AND AFTERNOON RH VALUES IN THE LOWER 30S WILL RESULT IN A VERY HIGH FIRE DANGER OVER PORTIONS OF SOUTHWESTERN MINNESOTA TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY NIGHT AND THURSDAY...GENERALLY SOUTH OF INTERSTATE 90. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 12:34 UTC.
2 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173219, 173220.